Ipilimumab granulomatous interstitial nephritis

Bijin Thajudeen, Machaiah Madhrira, Erika Bracamonte, Lee D Cranmer

Research output: Contribution to journalArticle

36 Citations (Scopus)

Abstract

Drug-induced interstitial nephritis is a recognized cause of acute and chronic renal failure. Some of them lead to the formation of granulomata. T-cell-mediated immune response is implicated in the pathogenesis. Here, we describe the case of a 74-year-old male patient with metastatic melanoma who was referred to our clinic with a history of rash and worsening renal function. Because of subacute onset, progressively worsening renal function in the presence of skin rash, elevated liver enzymes, and in the background of exposure, medication-induced interstitial nephritis was suspected. He received 3 doses of ipilimumab, a novel drug used in the treatment of metastatic melanoma within 3 months before the onset of renal failure. A renal biopsy was done, which showed granulomatous interstitial nephritis. Renal biopsy findings, temporal relation between renal failure and exposure to medication, and review of the literature supported a diagnosis of ipilimumab-induced renal failure. He was started on steroids, and renal function recovered in the next 1 month. Immune-related adverse reaction is one of the common side effects of ipilimumab. Ipilimumab-induced hepatitis and colitis has been previously reported in the literature. This is the first ever case report of ipilimumab-induced granulomatous interstitial nephritis.

Original languageEnglish (US)
Pages (from-to)e84-e87
JournalAmerican Journal of Therapeutics
Volume22
Issue number3
DOIs
StatePublished - May 16 2015

Fingerprint

Interstitial Nephritis
Kidney
Renal Insufficiency
Exanthema
Melanoma
Biopsy
Colitis
Granuloma
Acute Kidney Injury
Pharmaceutical Preparations
Hepatitis
Chronic Kidney Failure
Steroids
ipilimumab
T-Lymphocytes
Liver
Enzymes

Keywords

  • acute renal failure
  • granulomatous interstitial nephritis
  • ipilimumab

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Ipilimumab granulomatous interstitial nephritis. / Thajudeen, Bijin; Madhrira, Machaiah; Bracamonte, Erika; Cranmer, Lee D.

In: American Journal of Therapeutics, Vol. 22, No. 3, 16.05.2015, p. e84-e87.

Research output: Contribution to journalArticle

Thajudeen, Bijin ; Madhrira, Machaiah ; Bracamonte, Erika ; Cranmer, Lee D. / Ipilimumab granulomatous interstitial nephritis. In: American Journal of Therapeutics. 2015 ; Vol. 22, No. 3. pp. e84-e87.
@article{0a32e8b2a14b41659353c2ce08427beb,
title = "Ipilimumab granulomatous interstitial nephritis",
abstract = "Drug-induced interstitial nephritis is a recognized cause of acute and chronic renal failure. Some of them lead to the formation of granulomata. T-cell-mediated immune response is implicated in the pathogenesis. Here, we describe the case of a 74-year-old male patient with metastatic melanoma who was referred to our clinic with a history of rash and worsening renal function. Because of subacute onset, progressively worsening renal function in the presence of skin rash, elevated liver enzymes, and in the background of exposure, medication-induced interstitial nephritis was suspected. He received 3 doses of ipilimumab, a novel drug used in the treatment of metastatic melanoma within 3 months before the onset of renal failure. A renal biopsy was done, which showed granulomatous interstitial nephritis. Renal biopsy findings, temporal relation between renal failure and exposure to medication, and review of the literature supported a diagnosis of ipilimumab-induced renal failure. He was started on steroids, and renal function recovered in the next 1 month. Immune-related adverse reaction is one of the common side effects of ipilimumab. Ipilimumab-induced hepatitis and colitis has been previously reported in the literature. This is the first ever case report of ipilimumab-induced granulomatous interstitial nephritis.",
keywords = "acute renal failure, granulomatous interstitial nephritis, ipilimumab",
author = "Bijin Thajudeen and Machaiah Madhrira and Erika Bracamonte and Cranmer, {Lee D}",
year = "2015",
month = "5",
day = "16",
doi = "10.1097/MJT.0b013e3182a32ddc",
language = "English (US)",
volume = "22",
pages = "e84--e87",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Ipilimumab granulomatous interstitial nephritis

AU - Thajudeen, Bijin

AU - Madhrira, Machaiah

AU - Bracamonte, Erika

AU - Cranmer, Lee D

PY - 2015/5/16

Y1 - 2015/5/16

N2 - Drug-induced interstitial nephritis is a recognized cause of acute and chronic renal failure. Some of them lead to the formation of granulomata. T-cell-mediated immune response is implicated in the pathogenesis. Here, we describe the case of a 74-year-old male patient with metastatic melanoma who was referred to our clinic with a history of rash and worsening renal function. Because of subacute onset, progressively worsening renal function in the presence of skin rash, elevated liver enzymes, and in the background of exposure, medication-induced interstitial nephritis was suspected. He received 3 doses of ipilimumab, a novel drug used in the treatment of metastatic melanoma within 3 months before the onset of renal failure. A renal biopsy was done, which showed granulomatous interstitial nephritis. Renal biopsy findings, temporal relation between renal failure and exposure to medication, and review of the literature supported a diagnosis of ipilimumab-induced renal failure. He was started on steroids, and renal function recovered in the next 1 month. Immune-related adverse reaction is one of the common side effects of ipilimumab. Ipilimumab-induced hepatitis and colitis has been previously reported in the literature. This is the first ever case report of ipilimumab-induced granulomatous interstitial nephritis.

AB - Drug-induced interstitial nephritis is a recognized cause of acute and chronic renal failure. Some of them lead to the formation of granulomata. T-cell-mediated immune response is implicated in the pathogenesis. Here, we describe the case of a 74-year-old male patient with metastatic melanoma who was referred to our clinic with a history of rash and worsening renal function. Because of subacute onset, progressively worsening renal function in the presence of skin rash, elevated liver enzymes, and in the background of exposure, medication-induced interstitial nephritis was suspected. He received 3 doses of ipilimumab, a novel drug used in the treatment of metastatic melanoma within 3 months before the onset of renal failure. A renal biopsy was done, which showed granulomatous interstitial nephritis. Renal biopsy findings, temporal relation between renal failure and exposure to medication, and review of the literature supported a diagnosis of ipilimumab-induced renal failure. He was started on steroids, and renal function recovered in the next 1 month. Immune-related adverse reaction is one of the common side effects of ipilimumab. Ipilimumab-induced hepatitis and colitis has been previously reported in the literature. This is the first ever case report of ipilimumab-induced granulomatous interstitial nephritis.

KW - acute renal failure

KW - granulomatous interstitial nephritis

KW - ipilimumab

UR - http://www.scopus.com/inward/record.url?scp=84929508057&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929508057&partnerID=8YFLogxK

U2 - 10.1097/MJT.0b013e3182a32ddc

DO - 10.1097/MJT.0b013e3182a32ddc

M3 - Article

C2 - 24067875

AN - SCOPUS:84929508057

VL - 22

SP - e84-e87

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 3

ER -